Virginia, 2008

Hail and Damaging Wind in Virginia, June 10, 2008

June 10, 2008 · NWS MRX · 2 events in 2 counties and zones

A boundary across the area triggered isolated severe thunderstorms across southeast Virginia during the evening hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms across southeast Virginia during the evening hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 10, 2:20 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 2:20 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE JUN 10 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...UPPER TROF SHIFTING INTO
THE NORTHEASTERN U.S. THIS AFTERNOON WITH BEST INFLUENCE REGIONALLY
ACROSS THE CENTRAL APPALACHIANS. BEST INSTABILITY IN PLACE ACROSS
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND PRE-FRONTAL TROF IS
AIDING CONVECTION ACROSS THE CUMBERLAND PLATEAU WHILE OTHER STORMS
HAVE FIRED IN OROGRAPHIC FASHION OVER THE MOUNTAINS BORDERING NORTH
CAROLINA. USED A LATE AFTERNOON PERIOD WITH LIKELY PROBABILITIES IN
THESE FAVORED LOCATIONS TAPERING BACK TO MEDIUM CHANCE IN THE HIGHER
TERRAIN ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA WITH LOWER
CHANCE POPS MUCH OF THE REMAINDER OF THE REGION AS INSOLATION FADES
AWAY AND TROF EXITS. MODELS TRY TO PUSH MAIN FRONT ALL THE WAY
ACROSS THE FORECAST AREA FOR WEDNESDAY BUT BELIEVE IT WILL SLOW DOWN
AND STALL ACROSS SOUTHEAST TENNESSEE AND THE SMOKY MOUNTAINS SO KEPT
CHANCE POPS IN THESE TERRAIN AREAS WITH SLIGHT CHANCE POPS FOR
CONVECTION ELSEWHERE AS ATMOSPHERE DESTABILIZES SUFFICIENTLY DURING
THE AFTERNOON. DID NOT CHANGE THURSDAY FORECAST EITHER MAINTAINING
SLIGHT AND LOW CHANCE PROBABILITIES FOR CONVECTION AS PROGS INDICATE
SUFFICIENT THERMODYNAMICS WITH SLIGHTLY BETTER CHANCE FOR
DEVELOPMENT OVER THE HIGHER TERRAIN. USED A GUIDANCE BLEND FOR TEMPS
THROUGHOUT THE SHORT TERM FORECAST.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...RIDGING PERSISTS OVER
THE AREA THROUGH EARLY SATURDAY. TEMPS WILL BE ABOVE NORMAL AND PCPN
CHC LIMITED TO A DIURNAL AND OROGRAPHIC NATURE. NORTHERN UPPER
TROUGH AXIS MOVES EAST OF THE AREA ON SATURDAY. WEAK SURFACE FRONT
MOVES SE INTO S APPS AND BECOMES DIFFUSE BY SUN MORNING. BEST PCPN
CHANCE IN PERIOD LOOKS TO BE SATURDAY EVENING. UPPER TROUGH DEEPENS
EARLY NEXT WEEK AND POSSIBLY DIPS THROUGH THE SOUTHERN APPALACHIANS
BY END OF PERIOD. PCPN CHC WITH THIS SYSTEM UNCERTAIN AT THIS TIME
BUT PROMISE OF LOWERING THICKNESS HEIGHTS AND TEMPS LOOKING BETTER
BY MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  67  89  70  89  71 /  30  30  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  89  68  88  70 /  30  20  20  20  20
OAK RIDGE, TN  65  89  67  88  70 /  30  20  20  20  20
TRI CITIES AIRPORT, TN  62  87  63  87  66 /  30  30  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 10, 4:00 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUN 10 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

DMG

In the hours before

Local storm report, Jun 10, 2:06 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 SSW GREENEVILLE       36.10N 82.85W
06/09/2008                   GREENE             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 10, 2:11 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     WARTBURG                36.10N 84.59W
06/10/2008                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&
Special weather statement, Jun 10, 4:42 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT TUE JUN 10 2008

VAZ006-102200-
RUSSELL-
542 PM EDT TUE JUN 10 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAVEN...MOVING EAST AT 21 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

GM
Special weather statement, Jun 10, 4:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT TUE JUN 10 2008

VAZ006-008-102245-
RUSSELL-WASHINGTON-
553 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING RUSSELL AND WASHINGTON
COUNTIES...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
CLEVELAND TO 12 MILES NORTHWEST OF BRISTOL VA...MOVING EAST AT 23
MPH.

THESE STORMS WILL BE NEAR...
  CLEVELAND BY 605 PM EDT.
  LEBANON BY 615 PM EDT.
  ABINGDON BY 635 PM EDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

GM

The radar

The Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bristol (C)

When
June 10, 5:50 PM EST to 5:55 PM EST
Where
Bristol (C) County, 1.8 mi ENE of Bristol
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.610, -82.170

Dispatch reported quarter-size hail in the western portion of the city of Bristol.

Thunderstorm Wind, Washington

When
June 10, 6:30 PM EST to 6:35 PM EST
Where
Washington County, 0.55 mi W of Damascus
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.630, -81.790

Dispatch reported numerous trees downed by thunderstorm winds between Emory, Bristol and Damascus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111119, 111120.